Does my wife need to change the drug Gluformin?
Q: My wife, 38 years old, has been taking Gluformin tablet along with insulin Novamix 30 for diabetes control as told by the doctor. She is also taking Cardace, LosarH, and Ecosprin 150 mg once daily. She gets dry cough during the day as well as at night. We feel that Gluformin may be causing this. Prior to that she was taking Glynase 5 mg thrice a day. Since the sugar level was not getting controlled, we were asked to give her insulin and Gluformin (twice daily). Can you please advise whether we have to change the medicines?
A:Gluformin is a combination product that contains two medicines: glimepride and metformin. None of them is known to cause dry cough. However, up to 15% of patients who take Cardace (ramipril) get dry cough either initially or afterwards. The risk of cough is more in women than men. Losar-H also contains two medicines: losartan and hydrochlorothiazide. Losartan can also cause cough though the incidence is lesser than Cardace. There is no point in taking 150 mg of aspirin (Ecosprin). For cardiac indications, 75-80 mg is adequate and produces the same effect as 150 mg. Higher dose is liable to result in more side effects. In order to determine if Cardace is causing cough, the patient will need to stop this drug for about 7 days. If the cough disappears, then the reason is established and Cardace should be discontinued totally. Other drugs can be used to control BP. The height of the patient given is 5 feet with a weight of 78 kg; if true it is too high and will adversely effect both diabetes and high blood pressure. It needs to be brought down. Otherwise more and more drugs will be needed in future. She is already taking three medicines for diabetes and three for BP.